Please enable JS

Acetaminophen Overdoses More Common During Flu Season, Study Finds

3/ 19

ARTICLE DETAILS

AUTHOR: GHLF Staff

DATE: Mar 19, 2018

TAGS: Acetaminophen, Flu, Overdose, Study,

SHARE ON: Twitter - Facebook - LinkedIn

MEDIA CONTACT
Name : Jessica Daitch
Phone: 917-816-6712
Email: jdaitch@ghlf.org

Acetaminophen Overdoses More Common During Flu Season, Study Finds

During flu and cold season, patients are nearly 25 percent likelier to take too much of the over-the-counter painkiller acetaminophen — one of whose brand names is Tylenol, and which is an ingredient in hundreds of medications — than they are the rest of the year. That’s what researchers found when they studied 14,481 patients between 2011 and 2016.

During off season, 5.3 percent reported taking more than the maximum daily dose of 4 grams (4,000 milligrams), while during flu season, that percentage rose to 6.5 percent. Saul Shiffman, a psychology professor at University of Pittsburgh, and colleagues published their findings in the British Journal of Clinical Pharmacology.

“The overdoses were primarily a result of increased use of over-the-counter combination medications meant to treat upper respiratory cold and flu symptoms,” reports Medscape. “People taking the combination drugs may not even know they contain acetaminophen.”

Acetaminophen is taken to relieve mild- to moderate- pain, from headaches, muscle aches, and a variety of other kinds of pain, including pain from osteoarthritis, according to the U.S. National Library of Medicine.

In the study, patients, who had taken acetaminophen in the prior month, weren’t told that the study was about acetaminophen. Researchers used Google Trends to determine flu season and off-season between 2011 and 2016.

“Pharmacists should warn users to follow labeled dosing directions, especially during cold/flu season,” the researchers concluded.

Excessive doses of acetaminophen can cause liver damage and even require liver transplants or cause death, according to the U.S. National Library of Medicine. “You might accidentally take too much acetaminophen if you do not follow the directions on the prescription or package label carefully,” it warns, “or if you take more than one product that contains acetaminophen.”

In the study, the authors add that acetaminophen overuse leads to an estimated 112,000 poison control center calls and 59,000 visits to emergency rooms, as well as 38,000 hospitalizations in the U.S. Another recent study found that acetaminophen remained the most used pain reliever in France over the past decade, Science Daily reports.